Not a lot of people read the warnings on the thin piece of folded paper with the teeny tiny writing inside their tablet box.

We always assume that we are not one of the minuscule percentage of folk who have an adverse reaction so we dose ourselves up, but there are some warnings that concern everyone and it pays to look at the advice – particularly if you are getting in your car.

Taking care while driving is a given but many people do not understand that they need to be aware of the medicines they take and the potential effect they can have on their driving.

The fact is that legal medicines can cause accidents on our roads because some of them can have a serious effect on a person’s ability to drive safely.

National President of the Pharmacy Guild of Australia George Tambassis said prescribed medications or over-the-counter medicines need to be taken into account when driving.

‘These medications include benzodiazepines (minor tranquillisers), antihistamines and antidepressants and many come with warnings against using machinery – including motor vehicles – for a specified period after taking the medicines,’ he said.

Ask your community pharmacist

‘To help avoid any problems, it is important to discuss you medicines with your community pharmacist, particularly when starting a new medicine which is when most issues are likely to arise.

‘One problem is that the patient is unlikely to be able to predict whether a particular medication will affect their driving and the patient may not even be aware their driving ability has been diminished until it is too late.

‘Being forewarned about possible reactions by your community pharmacist is an important and responsible precaution to take.’

According to the Australian Drug Foundation, in general medication is most likely to affect driving skills, and cause an accident during the first two weeks a person is on the course of medication.

The Transport Accident Commission (TAC) of Victoria has produced a Driving and Pharmacy Medications fact sheet which points out that many ageing road users are unaware the pharmacy medication they are taking could be impairing their driving, particularly if mixed with alcohol.

Ageing road users at higher risk

The fact sheet highlights ageing road users as facing an increased risk of fatality and serious injury in a crash due to their fragility and other issues associated with getting older.

Research reviewed by the TAC highlighted there was a higher prevalence of medication usage for health purposes as drivers got older, and the use of these medications could often – and unknowingly – affect their ability to drive safely.

‘Some medicines can cause drowsiness, others can change moods to make the user angry or aggressive, or to feel sick or shaky. Others again may cause blurred or double vision and slow reaction times. Any of these reactions result in the ability to drive being greatly impaired,’ said Mr Tambassis.

‘Your community pharmacist can help advise you on which medications you are taking can cause some problems.  They can also advise of possible alternatives if it is essential you get behind the wheel of your car.

‘Talking to your community pharmacists can at least set a person’s mind at rest about possible reactions, and at best perhaps prevent a road disaster.’

Ignoring advice can lead to disaster

There are other things medicine users can do and TAC’s fact sheet provides some points to help drivers:

•Read the labels on your medicines to check if they might be a risk to you when driving.

•Discuss your medicines with your doctor or pharmacist to understand how they might affect your ability to drive safely.

•Ask if there is a different medicine that is less impairing.

•Be aware that medicines can impair driving more when they are first taken and seek advice from your health professional when starting a new medicine.

•Do not stop taking your medicines or alter the dose without medical advice, this can be very harmful to your health and may also put you at risk when driving.

•If you are planning to drive, do not drink alcohol. Use alternative transport options, including public transport and taxis.

Transport for NSW’s Centre for Road Safety makes similar recommendations and adds:

•Ask your doctor or pharmacist whether it is safe to drive

•Always read and follow the instructions on the medicine’s warning label

•Remember that medicine might affect your driving more when you first start taking it. Over time, you may get used to it and experience fewer side effects.

•Don’t stop taking your medicine or alter the dose without talking to your doctor first

•Talk to your doctor about switching any medicine that affects your driving

•Don’t take more than the prescribed dose of the medicine

•Don’t drink alcohol or take other drugs while you’re taking medicines

•Don’t drive if you have missed a dose of medicine that you need to control symptoms that could affect your driving

•Arrange another form of transport, such as public transport or a taxi.